Virginia, 2015

Flooding and Heavy Rain in Virginia, July 11, 2015

July 11, 2015 · NWS AKQ · 4 events in 3 counties and zones

Scattered thunderstorms associated with low pressure moving through eastern North Carolina produced heavy rain which caused minor street flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure moving through eastern North Carolina produced heavy rain which caused minor street flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 11, 10:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 10:16 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1116 AM EDT SAT JUL 11 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA THROUGH TODAY AND THEN SETTLE
SOUTH OF THE LOCAL AREA LATER THIS EVENING THROUGH TONIGHT. LOW
PRESSURE LINGERING OFF THE COAST OF CAPE HATTERAS SHOULD KEEP
LIGHT SHOWERS AND STORMS ALONG THE COAST ON SUNDAY. UNSETTLED
WEATHER SHOULD BE EXPECTED MONDAY THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM UPDATE...LOWERED MAX TEMPERATURES NORTHERN PORTIONS DUE TO
CLOUD COVER AND CURRENT TRENDS. ALSO LOWERED POPS AS PCPN TO SHIFTS
TO THE SOUTH. EXPECT INCREASE IN CONVECTION SE VA/NE NC AS SHORT
WAVE SHIFTS SE OVER THE AREA PER PREVIOUS FCSTS.

9 AM UPDATE...ISOLATED CONVECTION CONTINUES OVER THE NRN NECK AND
VA EASTERN SHORE ALONG A WARM FRONT THAT EXTENDS FROM A LOW
PRESSURE TRIPLE POINT OVER THE CNTRL WV/VA BORDER. THIS AREA OF
CONVECTION IS EXPECTED TO MOVE OFFSHORE IN THE NEXT HOUR OR TWO AS
THE TRIPLE POINT STARTS TO SHIFT SE THIS MORNING.

PER THE PREVIOUS DISCUSSION BELOW REGARDING HEAVY RAIN AND FLASH
FLOOD GUIDANCE...A SHORT-FUSED FLASH FLOOD WATCH MAY BE NEEDED
FOR FAR SE VA AND NE NC BY THE LATE MORNING/NOON HOURS. ALTHOUGH
TRAINING DOES NOT APPEAR TO BE A FACTOR TODAY...WARM RAIN
PROCESSES/HIGH PWATS/DEEPLY SATURATED SOUNDINGS WILL ALL
CONTRIBUTE TO FLASH FLOODING POTENTIAL ACROSS THE AFOREMENTIONED
AREAS. LOCALLY HEAVY RAINFALL IS NOT EXPECTED TO OCCUR UNTIL
AFTER 200 PM THIS AFTERNOON. IN ADDITION...WPC HAS THESE AREAS IN
A SLIGHT RISK OF RAINFALL EXCEEDING FLASH FLOOD GUIDANCE WHICH
FURTHER SUPPORTS FLOODING POTENTIAL LATER TODAY.

PREVIOUS DISCUSSION...
FOCUS NOW TURNS TO MORE WIDESPREAD SHOWERS WITH EMBEDDED THUNDER
EXTENDING FROM NRN VA TO WV TO SW VA. THIS NEXT ROUND OF PRECIP
WILL PUSH EWD AND START TO SPREAD INTO THE FA FROM THE WEST AFTER
400 AM. SHOWERS WITH ISOLATED THUNDER WILL AFFECT THE W-NW HALF OF
THE AREA THROUGH THIS MORNING... BECOMING MORE CONVECTIVE DURING
AFTN DESTABILIZATION. SHORT RANGE MODELS ARE IN GOOD AGREEMENT
WITH BRINGING THE SFC LOW AND TRIPLE POINT ACROSS CNTRL VA THIS
MORNING AND THEN SHIFTING SEWD OVER NE NC BY THIS AFTN/EVENING.
MEANWHILE...A SHORTWAVE OVER WV TODAY WILL ALSO DIVE SEWD AND
STRENGTHEN OVER FAR SE VA/NE NC LATE THIS AFTN/EARLY EVENING AS IT
INTERACTS WITH THE SFC LOW. FOCUSING ON THIS AREA...MODEL
SOUNDINGS FOR KECG SHOW 0-6KM BULK SHEAR VALUES OF 30-45KT
GENERALLY DURING THE 18-06Z TIMEFRAME AND A VERY SATURATED
ATMOSPHERIC PROFILE WITH HIGHLY NEGATIVE (OR VERY UNSTABLE) LIFTED
INDEX VALUES. ADDITIONAL PARAMETERS OF PWATS AROUND 2.00 INCHES
AND SFC CAPE AROUND 2500-3500 J/KG EARLY THIS AFTN SUPPORT THE
POTENTIAL FOR HEAVY RAIN AND STRONG WET MICROBURST WINDS. A SHARP
VEERING OF LOW LEVEL WINDS FROM E-SE TO SW THIS AFTN ALSO SUPPORTS
THE POTENTIAL FOR ISOLATED TORNADOES. SPC NOW HAS FAR SE VA AND NE
NC WITHIN A SLIGHT RISK FOR STRONG THUNDERSTORM WIND GUSTS AND
POSSIBLY ISOLATED TORNADOES. WILL HIGHLIGHT THIS AREA WITHIN THE
HWO FOR STRONG THUNDERSTORM WIND GUSTS...ISOLATED TORNADOES...AND
HEAVY RAIN. AND ONE LAST ADDITION...1-HOUR FLASH FLOOD GUIDANCE IN
THE TIDEWATER AREA NOW RANGES FROM 1.25 TO 1.75 INCHES WHICH COULD
RESULT IN MINOR FLOODING OF ROADWAYS...AREAS OF POOR DRAINAGE AND
LOW LYING AREAS ONCE CONVECTION GETS UNDER WAY THIS AFTN/EVENING.
THE BULK OF CONVECTIVE ACTIVITY IS EXPECTED TO TAPER OFF AFTER
MIDNIGHT AS THE SFC LOW SHIFTS SOUTH OF THE AREA AND OFF THE CAPE
HATTERAS COAST. EXPECT LINGERING SHOWERS AND THUNDERSTORMS ALONG
THE SE VA/NE NC COAST DURING THE OVERNIGHT HOURS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE EWD PROGRESSION OF THE SFC LOW SLOWS UP ON SUNDAY DUE TO WEAK
STEERING FLOW ALOFT. EXPECT CLOUDS AND WRAPAROUND SHOWERS TO
LINGER ALONG THE COAST WITH DRIER/MORE SUNNY CONDITIONS ACROSS
NWRN PORTIONS OF THE FA. HIGHS IN THE MID-UPPER 80S AREAWIDE. LOWS
SUNDAY NIGHT IN THE UPPER 60S TO LOWER 70S

THE SFC LOW FINALLY GETS KICKED OUT TO SEA (OR AT LEAST FARTHER
AWAY FROM THE COAST) AS THE NEXT SHORTWAVE FEATURE ROTATES INTO
THE REGION. THIS WILL MARK THE BEGINNING OF UNSETTLED CONDITIONS
THROUGH MID WEEK AS THE BERMUDA HIGH SHIFTS OVER THE CNTRL AND ERN
PORTIONS OF THE ATLANTIC BASIN. EXPECT HIGHS ON MONDAY AROUND
90 DEGREES AND LOWS MONDAY NIGHT IN THE LOW-MID 70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UPPER TROUGH REMAINS OVER THE ERN CONUS THRU THE EXTENDED
PERIOD...DOWNSTREAM OF AN EXPANDING UPPER RIDGE CENTERED OVER THE
SOUTHERN PLAINS. WHILE MEDIUM RANGE GUIDANCE IS HANDLING THE UPPER
FLOW RELATIVELY WELL...THERE REMAINS A GREAT DEAL OF UNCERTAINTY IN
TIMING SEVERAL IMPULSES ROUNDING THE RIDGE AND DROPPING INTO THE OH
VALLEY AND MID-ATLANTIC IN NWLY FLOW ALOFT. A COLD FRONT IS PROGGED
TO DROP INTO THE NRN MID-ATLANTIC REGION MON NIGHT...RESULTING IN
SOLID CHANCE POPS ACROSS THE REGION MON AFTERNOON AND EVENING.
CHANCE POPS CONTINUE TUES AS THE FRONT DROPS INTO THE REGION.
SPATIAL AND TIMING DIFFERENCES EXIST AS THE FRONT REACHES THE LOCAL
AREA. GUIDANCE NOW PUSHES THE FRONT INTO THE REGION WED...STALLING
IN THE VIC OF NC. TREND NOW FAVORS BEST PRECIP CHANCES OVER THE
NW TUES THRU WEDS AND ACROSS THE SE WED AFTN THRU THU. HIGH
PRESSURE BUILDS INTO THE OH VALLEY WEDS. ADDITIONAL ENERGY DIVING
INTO THE REGION IN NWLY FLOW ALOFT FORECAST TO DEVELOP A SFC LOW
ALONG THE FRONT VIC OF ERN NC WEDS NIGHT. THE RESULT WILL BE
ADDITIONAL PRECIP CHANCES THURS...WITH THE BEST CHANCES SE
COUNTIES.

HAVE TRENDED TEMPS DOWN SLIGHTLY...BUT REMAINING NEAR NORMAL.
DAYTIME HIGHS GENERALLY UPPER 80S TO LOW 90S. OVERNIGHT LOWS
GENERALLY IN THE UPPER 60S TO MID 70S.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
9 AM UPDATE...12Z TAF INCLUDED TEMPO IFR CIGS AT RIC THROUGH 16Z.
NORTHEAST WINDS BEHIND COLD FRONT MAY KEEP IFR A BIT LONGER.
SHOWERS ARE EXPECTED TO SPREAD S TO PHF ORF AND ECG (PHF ALREADY
REPORTED LGT RAIN) DURING THE COURSE OF THE DAY. SOME TSTM
ACTIVITY MAY IMPACT THE SE TAF SITES LATE THIS AFTN AS WELL.

PREVIOUS DISCUSSION...
WEAK FRONT DRAPED ACROSS SOUTHERN VA/NE NC EARLY THIS MORNING
WILL CONTINUE TO BE THE FOCUS FOR SCATTERED SHOWERS WITH ISOLATED
TSTMS THROUGH 12Z ALONG WITH PATCHY FOG IN AREAS THAT RECEIVED
RAIN YESTERDAY EVENING. MOST AREAS WILL BE MVFR/VFR...BUT HAVE
INCLUDED SOME IFR VSBYS AT KECG IN FOG. INCREASING COVERAGE OF
SHOWERS/TSTMS CAN BE LATER THIS MORNING INTO THE AFTN...FIRST AT
KSBY/KRIC...THEN TRANSITIONING TO KPHF/KORF/KECG THROUGH THE
AFTN/EVENING.

THE FRONT SAGS SOUTH OF THE REGION TONIGHT...FOG/LOW CLOUDS MAY
REDEVELOP IF CLOUDS SCATTER OUT. OTHERWISE EXPECT HIGH PRESSURE
AND DRY CONDITIONS TO RETURN SUNDAY BEFORE THE NEXT FRONTAL
BOUNDARY DROPS INTO THE REGION EARLY TO MID WEEK...BRINGING HIGHER
CHANCES FOR SHOWERS/TSTMS ONCE AGAIN.

&&

.MARINE...
S/SE WINDS AVG 5-10 KT THIS MORNING...THEN SHIFT TO THE E/NE AND
INCREASE TO 10-15 KT THIS AFTN AS SFC FRONT SLOWLY SAGS SOUTH AND
A WAVE OF LOW PRESSURE DEVELOPS ALONG THE FRONT. WAVES IN THE BAY
AROUND 1 FOOT THIS MORNING WILL BUILD TO 2 FT (2-3 FT LOWER BAY).
SEAS OVER THE COASTAL WATERS AROUND 2 FT WILL BUILD TO AROUND 3 FT
ESPECIALLY OFF SOUTHEAST VA AND NC. SCA CONDITIONS WILL BE
POSSIBLE LATE THIS AFTN/EVENING...MAINLY ACRS THE LOWER BAY AND
LOWER JAMES RIVER WITH GUSTS TO 20 KT. HAVE DECIDED TO HOLD OFF ON
ISSUANCE OF A SCA FOR NOW...AS CONFIDENCE IS TOO LOW AND THE EVENT
WILL BE MARGINAL IF IT DOES OCCUR. SFC LOW SLOWLY DEEPENS ALONG
THE FRONT TONIGHT AND SLIDES OFF THE NC COAST SUN MORNING...
BRINGING LESS THAN IDEAL CONDS TO SE VA/NE NC WATERS...POTENTIALLY
A MARGINAL SCA EVENT IF THE NAM VERIFIES THOUGH IT IS MORE
AGGRESSIVE THAN MOST OTHER MODELS AT INTENSIFYING THE SFC LOW OFF
THE COAST. OVERALL...NE WINDS WILL AVG AROUND 15 KT.

WEAK HIGH PRESSURE BUILDS OVER THE REGION LATE SUNDAY/SUNDAY
NIGHT...THEN SHIFTS OFF THE COAST MON. WINDS DIMINISH AND THEN
TURN TO THE SSW ON MON...INCREASING BACK TO AROUND 15 KT MON
NIGHT. UNSETTLED CONDITIONS CONTINUE THROUGH MOST OF THE UPCOMING
WORK WEEK AS THE BERMUDA HIGH SHIFTS EWD OVER THE CENTRAL AND ERN
ATLANTIC OCEAN BASIN AND ANOTHER FRONT DROPS INTO THE REGION ON
TUESDAY...STALLING OVER THE AREA THROUGH AT LEAST THURSDAY. A
SERIES OF LOW PRESSURE SYSTEMS MAY DEVELOP AND TRACK ALONG THE
FRONT FROM TUESDAY INTO THURSDAY INCREASING WINDS AND SEAS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...BMD/LKB/LSA
SHORT TERM...BMD
LONG TERM...SAM/DAP
AVIATION...LKB/LSA
MARINE...LKB
Hazardous weather outlook, Jul 11, 3:59 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 AM EDT SAT JUL 11 2015

MDZ021>025-VAZ048-060>062-064>069-075>083-085-099-509>522-120900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-ACCOMACK-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
459 AM EDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE LOCALLY GUSTY
WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-100-523>525-
120900-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
459 AM EDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LOCALLY GUSTY
WINDS...HEAVY DOWNPOURS...AND ISOLATED TORNADOES. MINOR FLOODING
OF ROADWAYS...AREAS OF POOR DRAINAGE AND LOW LYING AREAS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEROSA

In the hours before

Special weather statement, Jul 11, 7:17 AM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 AM EDT SAT JUL 11 2015

VAZ075>077-111300-
NORTHUMBERLAND-RICHMOND-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
817 AM EDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WESTMORELAND...
NORTHUMBERLAND AND EAST CENTRAL RICHMOND COUNTIES...

AT 815 AM EDT...A STRONG THUNDERSTORM WAS OVER HAYNESVILLE...OR NEAR
WARSAW...MOVING EAST AT 20 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

UP TO 1 INCH RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HAYNESVILLE AROUND 820 AM EDT.
  FARNHAM AROUND 830 AM EDT.
  CALLAO AROUND 835 AM EDT.
  HEATHSVILLE AROUND 850 AM EDT.
  FAIR PORT AND WICOMICO CHURCH AROUND 900 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LARA...LILIAN...BROWNS
STORE...DODLYT...VILLAGE...LYELLS...GIBEON...MIDDLETONS CORNER...
REEDVILLE AND THREEWAY.

LAT...LON 3800 7645 3797 7641 3791 7626 3789 7625
      3789 7624 3783 7627 3781 7627 3786 7633
      3786 7637 3788 7639 3786 7639 3785 7633
      3782 7631 3782 7632 3780 7631 3778 7629
      3792 7677 3802 7674
TIME...MOT...LOC 1215Z 287DEG 19KT 3795 7669

BROWN
Special weather statement, Jul 11, 11:27 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EDT SAT JUL 11 2015

VAZ082-083-512-514-516-111715-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-EASTERN HANOVER-NEW
KENT-EASTERN HENRICO-CHARLES CITY-
1227 PM EDT SAT JUL 11 2015

...A LINE OF STRONG SHOWERS WILL AFFECT SOUTHEASTERN
HENRICO...WESTERN NEW KENT...SOUTHEASTERN HANOVER AND NORTHWESTERN
CHARLES CITY COUNTIES...

AT 1226 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR TUNSTALL TO 7 MILES SOUTHWEST OF BOTTOMS BRIDGE...AND MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR...
  TALLEYSVILLE AROUND 1250 PM EDT.
  NEW KENT AND ROXBURY AROUND 100 PM EDT.
  PROVIDENCE FORGE AND ADKINS STORE AROUND 115 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SHOWERS INCLUDE SANDYBOTTOM...
SLATERVILLE...ORAPAX FARMS...WRIGHTS CORNER...BROWNS CORNER...
COLONIAL DOWNS...WESTWOOD...WAYSIDE...MOUNTCASTLE AND QUINTON.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
THESE STRONG SHOWERS MAY INTENSIFY TO THUNDERSTORMS WITH FREQUENT
LIGHTNING. BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD
CONDITIONS. HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND
POSSIBLE MINOR FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3764 7712 3763 7712 3762 7709 3761 7709
      3760 7708 3760 7707 3751 7693 3730 7715
      3731 7724 3732 7727 3732 7728 3746 7733
      3765 7714
TIME...MOT...LOC 1626Z 341DEG 11KT 3758 7714 3743 7729

JFOSTER
Special weather statement, Jul 11, 12:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
108 PM EDT SAT JUL 11 2015

VAZ081>083-111745-
NEW KENT-CHARLES CITY-PRINCE GEORGE-CHARLES CITY-
108 PM EDT SAT JUL 11 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTH CENTRAL
NEW KENT...NORTHEASTERN PRINCE GEORGE...NORTHWESTERN CHARLES CITY AND
NORTHEASTERN CITY OF HOPEWELL...

AT 106 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM NEAR PROVIDENCE FORGE TO NEAR JORDANS POINT...AND
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 30 TO 40 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOPEWELL...NEW KENT...CHARLES CITY...BURROWSVILLE...GARYSVILLE...
RUTHVILLE...RUSTIC...JORDANS POINT...ADKINS STORE...PROVIDENCE
FORGE...HOLDCROFT...SANDYBOTTOM...JORDAN POINT COUNTRY CLUB...NEW
HOPE...COLONIAL DOWNS...WAYSIDE...ROACHES CORNER...BRANDON...
MOUNTCASTLE AND BARNETTS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3756 7700 3745 7686 3743 7690 3738 7689
      3738 7691 3735 7692 3737 7687 3730 7686
      3723 7694 3725 7697 3723 7701 3720 7703
      3719 7707 3711 7716 3709 7720 3729 7730
      3757 7701
TIME...MOT...LOC 1706Z 328DEG 11KT 3746 7702 3725 7723

JFOSTER
Special weather statement, Jul 11, 12:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EDT SAT JUL 11 2015

VAZ095-097-098-111830-
NORFOLK/PORTSMOUTH-CHESAPEAKE-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
112 PM EDT SAT JUL 11 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CITY OF PORTSMOUTH...
CITY OF NORFOLK...NORTHERN CITY OF CHESAPEAKE AND NORTHWESTERN CITY
OF VIRGINIA BEACH COUNTIES...

AT 111 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER
PORTSMOUTH...OR OVER CHURCHLAND...MOVING EAST AT 20 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CHESAPEAKE AROUND 115 PM EDT.
  OLD DOMINION UNIVERSITY...DOWNTOWN PORTSMOUTH AND GHENT AROUND 120
PM EDT.
  DOWNTOWN NORFOLK...NORFOLK STATE UNIVERSITY AND NORFOLK NAS AROUND
125 PM EDT.
  OCEAN VIEW...REGENT UNIVERSITY AND NORVIEW AROUND 135 PM EDT.
  VIRGINIA WESLEYAN COLLEGE AND NORFOLK INTERNATIONAL ARPT AROUND 140
PM EDT.
  VIRGINIA BEACH...KEMPSVILLE AND NORFOLK AROUND 145 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SOUTH NORFOLK...
OCEANA...NORTH VIRGINIA BEACH...PRINCESS ANNE PLAZA...LONDON
BRIDGE...PORTLOCK...DAM NECK...RUDEE HEIGHTS...WARDS CORNER AND
MACONS CORNER.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3674 7641 3685 7644 3694 7633 3696 7633
      3694 7629 3696 7628 3697 7630 3697 7628
      3692 7618 3693 7617 3691 7610 3688 7612
      3688 7608 3685 7606 3691 7609 3694 7600
      3692 7598 3677 7595
TIME...MOT...LOC 1711Z 253DEG 16KT 3685 7636

GINGRICH
Special weather statement, Jul 11, 12:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT SAT JUL 11 2015

NCZ030>032-111830-
BERTIE-PERQUIMANS-BERTIE-PERQUIMANS-CHOWAN-CHOWAN-
134 PM EDT SAT JUL 11 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BERTIE...
SOUTHWESTERN PERQUIMANS AND CHOWAN COUNTIES...

AT 134 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WINDSOR...
MOVING EAST AT 30 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WINDSOR AROUND 140 PM EDT.
  CAPE COLONY AROUND 220 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HANCOCK...MOUNT
GOULD...SAINT JOHNS...WAKELON...SOMERSET...MAVATON...REPUBLICAN...
CENTER HILL...BEACH SPRINGS AND WHITES CROSSROADS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3591 7703 3594 7704 3593 7709 3610 7710
      3625 7647 3604 7645 3602 7647 3601 7651
      3601 7657 3604 7664 3604 7666 3601 7669
      3599 7668 3594 7673 3594 7669 3593 7670
TIME...MOT...LOC 1734Z 266DEG 27KT 3600 7700

GINGRICH
Special weather statement, Jul 11, 12:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
141 PM EDT SAT JUL 11 2015

VAZ082-088>090-092-093-095-096-523>525-111845-
ISLE OF WIGHT-YORK-YORK-NEWPORT NEWS-SUFFOLK-JAMES
CITY-HAMPTON/POQUOSON-SUSSEX-NORFOLK/PORTSMOUTH-SURRY-JAMES
CITY-SURRY-SUFFOLK-CHARLES
CITY-HAMPTON/POQUOSON-SOUTHAMPTON-NORFOLK/PORTSMOUTH-
141 PM EDT SAT JUL 11 2015

...STRONG THUNDERSTORMS MOVING TOWARDS HAMPTON ROADS...

AT 138 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEWPORT NEWS TO SURRY TO NEAR WAVERLY...AND MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS THROUGH
2:45 PM.

LOCATIONS IMPACTED INCLUDE...
NEWPORT NEWS...HAMPTON...WILLIAMSBURG...SMITHFIELD...WAVERLY...
WAKEFIELD...SURRY...LANGLEY AFB...OLD DOMINION UNIVERSITY...
SEAFORD...HAMPTON UNIVERSITY...PATRICK HENRY FIELD...CHURCHLAND...
NORFOLK...PORTSMOUTH...SUFFOLK...ISLE OF WIGHT...NORTHAMPTON...IVOR
AND DENDRON.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3677 7655 3703 7726 3724 7687 3727 7661
      3722 7640 3715 7641 3709 7627 3701 7630
      3700 7630 3700 7631 3703 7630 3697 7641
      3722 7665 3722 7675 3718 7679 3716 7669
      3692 7649 3689 7639 3696 7627 3690 7626
TIME...MOT...LOC 1738Z 297DEG 13KT 3710 7652 3713 7686 3705 7713

JFOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain. Local standard time, as filed.

Flood, Norfolk (C)

When
July 11, 1:00 PM EST to 2:30 PM EST
Where
Norfolk (C) County, 1.77 mi SW of Norfolk to 1.88 mi SW of Norfolk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.850, -76.290

There were multiple reports of flooded roads and intersections in Norfolk.

Heavy Rain, Norfolk (C)

When
July 11, 1:25 PM EST
Where
Norfolk (C) County, 1.77 mi SW of Norfolk
Reported by
Trained Spotter
Coordinates
36.850, -76.290

Rainfall amount of 3.39 inches was measured in one hour and fifteen minutes near Norcova Avenue.

Flood, Surry

When
July 11, 1:45 PM EST to 3:00 PM EST
Where
Surry County, 1.3 mi ENE of Surry to 0.47 mi ENE of Surry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.140, -76.830

There were multiple reports of water over the road along Route 10 in Surry.

Flood, Chesapeake (C)

When
July 11, 2:30 PM EST to 4:00 PM EST
Where
Chesapeake (C) County, 1.38 mi N of Crestwood to 1.42 mi WNW of Crestwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.790, -76.280

Street flooding was reported near the South Norfolk and Deep Creek areas of Chesapeake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593316, 593327, 593323, 593326.